Colorado, 2025

Damaging Winds in Colorado, August 1, 2025

August 1, 2025 · NWS GLD · 4 events in 2 counties and zones

Thunderstorms developed across eastern Colorado and led to wind gusts up to 63 mph in Cheyenne county and up to 70 mph in Yuma county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across eastern Colorado and led to wind gusts up to 63 mph in Cheyenne county and up to 70 mph in Yuma county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 4:09 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Thunderstorm chances continue through the weekend and perhaps into Monday. Storms will be more isolated in nature Sunday and Monday but still pose a threat for supercells.
  • Gradual warm up through Monday, then hot and mostly dry for Tuesday through Friday.
Area forecast discussion, Aug 1, 4:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
509 PM MDT Fri Aug 1 2025

.KEY MESSAGES...

- Thunderstorm chances continue through the weekend and perhaps
  into Monday. Storms will be more isolated in nature Sunday and
  Monday but still pose a threat for supercells.

- Gradual warm up through Monday, then hot and mostly dry for
  Tuesday through Friday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 100 PM MDT Fri Aug 1 2025

Today and tomorrow, shortwaves rotating around the northern
periphery of a ridge centered over the Four Corners will provide
synoptic scale lift. The low levels continue to be moist with an
upslope component also aiding lift. Thunderstorms will initiate
on the higher terrain and move east into the area.

Tonight, a narrow corridor of moderate instability oriented
north to south will reside in northeast Colorado along with 30
kts of deep layer shear. As storms approach this corridor from
the west early this evening, a few severe storms appear likely,
and may see a brief supercell capable of producing large hail,
damaging winds and perhaps a tornado. As the storms continue
eastward this evening into northwest Kansas and southwest
Nebraska, the environment becomes more stable and shear
gradually decreases. Storms should transition relatively
quickly into an MCS with wind gusts up to 60 mph possible and
locally heavy rainfall. Best chances will be north of Interstate
70 through the overnight hours.

Tomorrow will see a similar scenario, but the instability axis
will be further east, centered more or less over the forecast
area, with deep layer shear once again around 30 kts. Storms
will approach from the west during the late afternoon and early
evening, possibly becoming severe as they encounter the better
instability and shear. Damaging wind, large hail and perhaps a
tornado will be possible if any supercell manages to develop.
Locally heavy rainfall cannot be ruled out, but the signal
tomorrow is rather weak.

Sunday will present a slightly different scenario. The upper
ridge will amplify into the central Rockies with northwest flow
developing over the adjacent plains. There does appear to be a
weak embedded wave and upslope continues in the low levels. The
instability axis remains over the area and deep layer shear
will increase to 40-45 kts. Models suggests more discrete storm
development in the afternoon with best chances in eastern areas,
though coverage may be less compared to previous days. The
instability and shear suggest supercells will be possible
capable of producing large hail, damaging winds and tornadoes
through the evening hours.

The ridge continues to amplify on Monday and the axis expands
eastward across the central Rockies. However, there still
appears to be a thunderstorm risk with northwest flow just
downstream of the ridge axis which may be near or just west of
the area. Models do show discrete thunderstorm development in
the afternoon in an environment characterized by weak to
moderate instability and deep layer shear up to 60 kts. This
once again suggests supercells will be possible though coverage
may end up being rather isolated with the proximity to the
ridge.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 100 PM MDT Fri Aug 1 2025

The upper ridge will strengthen and build over the area from the
south Tuesday and Wednesday. Both of these days should be hot
and dry with highs in the mid to upper 90s. The ridge does
retreat a bit Thursday and Friday putting the area on the
northern periphery and under more of a zonal flow. This may open
the door for some low precipitation chances, though it is too
early to say with any certainty. Temperatures remain above
normal through the end of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 503 PM MDT Fri Aug 1 2025

VFR conditions are expected for the next few hours at GLD and
MCK. Gusty southerly winds will persist at GLD early this
evening before gradually decreasing after 03z. Showers and
thunderstorms remain possible to track through both GLD and MCK
a little bit later this evening, bringing reduced visibilities,
low CIG and potentially gusty outflow winds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...DeSmet
Hazardous weather outlook, Aug 1, 11:25 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1225 PM MDT Fri Aug 1 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1225 PM MDT Fri Aug 1 2025 /125 PM CDT Fri Aug 1 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are again forecast to move into eastern Colorado this
evening after 7pm MT. Large hail up to golf ball size, damaging wind
gusts up to 70 mph and perhaps a brief tornado are all possible. The
storms will move into northwest Kansas and southwest Nebraska after
9 pm MT with wind gusts up to 60 mph possible and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Strong to severe storms are possible again Saturday and Sunday with
large hail and damaging winds the primary hazards at this time. The
favored time for storm activity looks to be from 4pm MT to 11pm MT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Pueblo radar (KPUX), 101 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 1, 6:00 PM MST
Where
Cheyenne County, Aroya
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -103.130

The mesonet site UPR site UP695 in Aroya measured the wind gust.

Thunderstorm Wind, Cheyenne

When
August 1, 6:45 PM MST
Where
Cheyenne County, 1.76 mi WSW of Kit Carson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.760, -102.810

The mesonet site UPR KTCRSN in Kit Carson reported the wind gust.

Thunderstorm Wind, Yuma

When
August 1, 7:51 PM MST
Where
Yuma County, 1.74 mi NE of Clarkville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.400, -102.600

Ambient weather site named My Weather Station measured the wind gust. Wind gust appears to be associated with outflow just ahead of the storm.

Thunderstorm Wind, Yuma

When
August 1, 8:11 PM MST
Where
Yuma County, 10.37 mi ENE of Clarkville
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.420, -102.430

Ambient weather station named Struckmeyer measured the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280270, 1280271, 1280272, 1280273.